Maine, 2018

Damaging Winds in Maine, August 9, 2018

August 9, 2018 · NWS CAR · 5 events in 3 counties and zones

Low pressure tracking across northern Maine pulled a cold front across the region through the afternoon into the evening of the 9th. Thunderstorms developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking across northern Maine pulled a cold front across the region through the afternoon into the evening of the 9th. Thunderstorms developed in advance of the front. Some storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 9, 9:56 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 9:56 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1056 AM EDT Thu Aug 9 2018

.SYNOPSIS...
Low pressure will track across the northern parts of the state
today. The low will continue into the Maritimes tonight as it pulls
a cold front through. Canadian high pressure will begin building
in on Friday and will crest over the region this weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
11 AM Update: The next round of showers and thunderstorms will
develop with afternoon heating and the cold fronts that will
cross this afternoon and evening. The heavier showers and
thunderstorms will likely develop in the sfc trof that is
currently over the state and propagate towards the SE corner of
the state. While cloud cover continues to look like a
mitigating factor for any severe storm development, it looks
like a narrow window of opportunity will develop this afternoon
in a line SE of a line from Mars Hill towards Dover-Foxcroft.
With brief clearing and heating above 80F... and dew points
above 70F, strong storms could quickly form and move
southeastward. With strong cooling aloft as the upper trough
approaches, ample SBCAPE will quickly become available along
with sufficient bulk shear for storm organization. The 12Z GYX
sounding reflects this potential. The entrance to a strong upper
jet will also intersect this area during the afternoon. Have
added mention of some severe storms, gusty winds and small hail
with the thunderstorms in the aforementioned area of concern.

Orgnl Disc: Rain/Shwrs are filling in across the Rgn from QB,
spcly across the N. Some ptns of the NW already have received 1
to 2 inches with the heaviest amts near the QB border where we
have already issued an flood adv for small streams. Sig rnfl
will move into NE ptns of the FA ovr the next few hrs with
lesser amts to the S xcpt Downeast areas where a cluster of
heavier shwr/tstms are movg NE toward SE NB. Behind the initial
s/wv resulting in this current batch of shwrs and embedded
tstms,there could be a relative break in the action where shwrs
become lighter and more scattered. Models then indicate the
potential of another line of shwrs with sct tstms forming later
this aftn from NERN to Cntrl ptns of the FA just ahead of a cold
front with tstm intensity potential being dependent on how much
sunshine/sfc htg occurs prior to development. For now, we
mention hvy downpours and gusty winds as enhanced elements with
the worst case scenario being lclzd svr stms due to bowing ln
segments due to 30 to 35 kt of 0-6km bulk shear. Hi temps will
be cooler again due to xtnsv cld cvr and shwrs.

Tstms will end by erly to mid eve and shwrs will become sct and
lgtr this eve behind the cold front with shwrs ending late tngt
leaving some low SC cldnss across Nrn ptns of the FA. Ovrngt
lows by daybreak Fri will be cooler under the influence of a NW
breeze than the last few morns, with a noticeable drop in
humidity.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Low pressure will be exiting through the northern Maritimes on
Friday as Canadian high pressure builds in from central Canada.
This will push some of the coolest weather we have seen in a
long time across the area Friday with highs over the north only
near 70 and highs Downeast in the mid to upper 70s. Cool air in
the mid levels will likely result in lots of cumulus clouds,
especially over the north, making the day partly cloudy to at
times mostly cloudy. This will be followed by a clear and cool
night Friday night as high pressure crests over the region. Some
steam fog is likely along the rivers by sunrise Saturday
morning, especially over the north. High pressure will remain
across the area Saturday bringing a mostly sunny and seasonable
day as upper level ridging builds back over the area.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure will remain over the area Saturday night bringing
a tranquil night followed by mostly sunny and quiet day on
Sunday. Upper level ridging will remain over the area Sunday
while weak surface high pressure slowly begins to drift east of
the region. This will bring another mostly sunny day with
temperatures a little warmer than Saturday. Monday will remain
dry, tranquil and warm. However, the upper level ridge will
begin to break down as low pressure along the Mid-Atlantic coast
supported by a trough in the Midwest begins to lift north. This
will bring increasing clouds, mainly Downeast, late in the day.
However, Monday should remain dry across the region. Moisture
ahead of the Midwestern trough will lift north across the area
Tuesday bringing increasing clouds over the rest of the region
with a chance of some rain, mainly Downeast early and over the
rest of the region during the afternoon. Showers may continue
into Wednesday as the trough opens and lifts northeast across
the area.
&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR clgs and vsbys are xpctd all sites til mid morn
with shwrs and patchy fog. Aftwrds, conditions will improve to
MVFR late this morn and erly aftn, and even low VFR with
intermittent reductions to MVFR/IFR with any tstm or heavier
shwrs. Downeast sites will remain VFR tonight, with Nrn sites
potentially MVFR late tngt with cold advcn SC.

SHORT TERM: VFR conditions are expected across the entire area
Friday through the weekend. The exception may be some patchy
river valley steam fog early Saturday morning across parts of
the north.
&&

.MARINE...
NEAR TERM: No hdlns anticipated thru this ptn of the fcst with
areas of marine fog persisting in the eve hrs as moist tropical
air conts to flow N ovr the cold Gulf of ME waters, followed by
improving vsbys behind the cold front later tngt. Went with
about 75 to 80 percent of WW3 wv guidance wv hts for this fcst
with primary wv spectra pds in the 4 to 7 sec wind driven and 8
to 12 sec swell range.

SHORT TERM: Winds and seas will remain below SCA Friday through
the weekend with tranquil weather expected as high pressure
moves across the waters.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...VJN/MCW
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/Bloomer
Hazardous weather outlook, Aug 9, 2:06 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
306 AM EDT Thu Aug 9 2018

MEZ001>006-010-011-015>017-029>032-101100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
306 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Locally heavy rainfall is possible through today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-101100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
306 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Local storm report, Aug 9, 7:10 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
810 AM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     1 NW ALLAGASH           47.09N 69.06W
08/07/2018                   AROOSTOOK          ME   PUBLIC

            TWO TREES DOWN IN TOWN.

&&
Local storm report, Aug 9, 7:50 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
850 AM EDT THU AUG 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       2 NE FORT FAIRFIELD     46.79N  67.80W
08/09/2018  M1.90 INCH       AROOSTOOK          ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1801328

NORTONR

The radar

The Portland,ME radar (KGYX), 152 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
August 9, 12:14 PM EST
Where
Penobscot County, Levant
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.870, -68.920

Trees and power poles were toppled and snapped on Budget Road...Black Road and Union Street by wind gusts estimated at up to 70 mph.

Thunderstorm Wind, Penobscot

When
August 9, 12:20 PM EST
Where
Penobscot County, Kenduskeag
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.920, -68.920

Between 15 and 20 trees and around 10 power poles were toppled or snapped by straight-line wind gusts estimated at up to 70 mph. Portions of a metal roof were also torn from a barn. The damage occurred along an approximately 1 mile portion of Route 15 near Kenduskeag.

Thunderstorm Wind, Penobscot

When
August 9, 12:26 PM EST
Where
Penobscot County, 1.47 mi NNW of West Glenburn
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.900, -68.880

A tree was toppled on to a house on Lancaster Brook Road by wind gusts estimated at 65 mph. The time is estimated.

Thunderstorm Wind, Hancock

When
August 9, 1:15 PM EST
Where
Hancock County, Bucksport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.570, -68.780

A tree was toppled on Masthill Road...with another tree toppled on Williams Pond Road...by wind gusts estimated at 60 mph. The toppled tree on Williams Pond Road also brought down power lines.

Thunderstorm Wind, Aroostook

When
August 9, 5:40 PM EST
Where
Aroostook County, Mars Hill
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.520, -67.870

Around 15 trees were toppled or snapped on Main Street and Silver Street by straight-line wind gusts estimated at up to 70 mph. The winds also damaged the roof of a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782218, 782219, 782220, 782221, 782222.